Skip to main content

On Generalizations of Theorems of MacMahon and Subbarao

Abstract

In this paper, we consider various theorems of P.A. MacMahon and M.V. Subbarao. For a non-negative integer n, MacMahon proved that the number of partitions of n wherein parts have multiplicity greater than 1 is equal to the number of partitions of n in which odd parts are congruent to 3 modulo 6. We give a new bijective proof for this theorem and its generalization, which consequently provides a new proof of Andrews’ extension of the theorem. Considering Subbarao’s finitization of Andrews’ extension, we generalize this result of Subbarao. Our generalization is based on Glaisher’s extension of Euler’s mapping for odd-distinct partitions and as a result, a bijection given by Sellers and Fu is also extended. Unlike in the case of Sellers and Fu where two residue classes are fixed, ours takes into consideration all possible residues. Furthermore, some arithmetic properties of related partition functions are derived.

This is a preview of subscription content, access via your institution.

Data availability

The authors can confirm that this manuscript has no associated data.

References

  1. G. E. Andrews, A generalization of a partition theorem of MacMahon, Journal of Combinatorial Theory, 3(1967), 100-101.

    MathSciNet  Article  Google Scholar 

  2. G. E. Andrews, The Theory of Partitions, Cambridge University Press, 1984.

  3. G. E. Andrews, H. Eriksson, F. Petrov, D. Romik, Integrals, Partitions and MacMahon’s theorem, Journal of Combinatorial Theory, Series A, 114(2007), 545-554.

    MathSciNet  Article  Google Scholar 

  4. S. Fu, J. A. Sellers, Bijective proofs of partition identities of MacMahon, Andrews, and Subbarao, The Electronic Journal of Combinatorics, 21(2)(2014), 1-9.

    MathSciNet  Article  Google Scholar 

  5. H. Gupta, A partition theorem of Subbarao, Canadian Mathematical Bulletin, 17(1)(1974), 121-123.

    MathSciNet  Article  Google Scholar 

  6. M. R. R. Kanna, B.N. Dharmendra, G. Sridhara, R. P. Kumar, Generalized bijective proof of the partition identity of M.V. Subbarao, International Mathematical Forum, 8(5)(2013), 215-222.

  7. P. A. MacMahon, Combinatory Analysis(Vol. 2), Cambridge University Press, 1916.

  8. D. Nyirenda, B. Mugwangwavari, On partition theorems of M. V. Subbarao, Contributions to Discrete Mathematics, To appear.

  9. M. V. Subbarao, On a partition theorem of MacMahon-Andrews, Proceedings of the American Mathematical Society, 27(3)(1971), 449-450.

    MathSciNet  Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Darlison Nyirenda.

Ethics declarations

Conflict of interest and/or Funding

On behalf of all authors, the corresponding author states that there is no conflict of interest. No funding was received for conducting this study. The authors have no financial or proprietary interests in any material discussed in this article.

Additional information

Communicated by Matjaž Konvalinka.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Nyirenda, D., Mugwangwavari, B. On Generalizations of Theorems of MacMahon and Subbarao. Ann. Comb. (2022). https://doi.org/10.1007/s00026-022-00592-5

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s00026-022-00592-5

Keywords

  • Partition
  • generating function
  • bijection

MSC Classification

  • 11P81
  • 11P83
  • 05A15